• Alyce's Avatar

    Alyce wrote on Linda9030's wall

    I too was tripe positive. Don't know how in the world they can call it a positive thing, but I was. 3 years ago, I went through what you are going through. Started off a mastectomy, in the end, they could not find the lump and did a lumpectomy instead after all the chemo and radiation. If you ever want to visit more, [email redacted]. I can share what I did on my own in addition to the chemo/surgery/radiation and now daily tamoxifen. My journey is not over until I take my last frickin' tamoxifen. <:)

  • Alyce's Avatar

    Alyce started following

  • Alyce's Avatar

    Alyce asked a questionBreast Cancer

    Change of diet question...

    7 answers
    • dealite2007's Avatar
      dealite2007

      You didn't say anything about having chemo....so that isn't what made the tumor shrink. Diet does have something to do with it and so does exercise, but not everything. I wouldn't be surprised if your onc wants you on a hormone therapy i.e., tamoxifen. That is such good news.

      almost 4 years ago
    • dealite2007's Avatar
      dealite2007

      A very good book which addresses how cancer cells work, what feeds them, and what makes a hostile environment for the. It's an excellent source for diet, nutrition and exercise. It is "Life Over Cancer."

      almost 4 years ago
    • nancyjac's Avatar
      nancyjac

      Actually Deelite, she did mention chemo (completed on July 31) and it was at that point that her surgeon could no longer find a lump. Having taught nutrition, I think diet is extremely important to one's overall health, but it does not cause tumor's to shrink.

      almost 4 years ago
  • Alyce's Avatar

    Alyce shared an experience

    Celebration (Finished treatment): Just finished my 30th radiation treatment yesterday. So glad to be closing this chapter in this journey!

  • Alyce's Avatar

    Alyce asked a questionBreast Cancer

    Results of dexa scan...When our oncologist ordered a dexa scan....again we went and did our research. We found ...

    6 answers
    • Alyce's Avatar
      Alyce

      http://www.breastcancer.org/tips/bone_health/measuring
      http://www.ohcmail.com/services/dexa_scan/
      and other sites, indicate that due to breast cancer treatment, it can cause you to lose density in your bones....I am triple positive with my bc. So they are inhibiting my estrogen. How do they measure the amount of estrogen that you body is producing? In all the tests they have run in the last several months, they keep saying they need to lower my estrogen....but they have never said what level my estrogen has ever been.....it's is sort of like, saying you need to add oil to your car motor...but you have never pulled the dip stick to check the actual level.....

      about 4 years ago
    • nancyjac's Avatar
      nancyjac

      Breast cancer hormonal treatment (not the same as chemotherapy treatment) is to lower estrogen in those with estrogen positive breast cancer. Less estrogen can result in less bone density. That is what the sites you cited are saying and what we have said in our previous posts. Estrogen can be measured in the saliva, urine, or blood. Odds are you oncologist has "pulled the dip stick" with one or more of the testing methods several times during your treatment. Simply ask for a copy of your test results if you want to see actual numbers.

      about 4 years ago
    • carm's Avatar
      carm

      Alyce,
      Hello, I am an oncology/ end of life nurse and I specialize in gyne cancers but perhaps I can help you to understand the DEXA scan tool. But before I do, let me first say that as a nurse, it is wonderful to hear a patient doing the research and educating themselves on their disease and the various therapies and tools used to combat that disease. You empower yourself and this makes you a worthy opponent in the battle you fight. Knowledge is so powerful a tool and I commend you on taking the initiative to understanding and questioning the therapies you are instructed to follow. A Dual Energy X-ray Absorptiometry or DEXA scan uses very low levels of radiation to uncover the weak points in your skeletal system that are more prone to break or fracture as your mineral density decreases, or bone loss or osteoporosis develops with advancing age. As we get older, we all lose bone density. I am older than you, so trust me when I say that I am not stating you are "Old," but this test is done by comparing you on two levels and results in two scores. So lets look at those scores. The first is a T-score. This score measures your bones by comparing to them of a young, healthy woman. A score above a -1 is considered normal. A score between -1 and -2.5 labels you osteopenic, or a greater risk of osteoporosis. Any score below a -2.5 means that you do indeed have osteoporosis.
      The next score is the Z-score. This score results from comparing the condition of your bone density to women who are of the same age and race as you. So this score is the one that will tell you a more realistic view of your bones. Some of the drugs used for breast cancer are called Aromatase Inhibitors (AI). These drugs slow the progression of estrogen produced by your body but these AI's increase the risk of osteopenia and osteoporosis. Some common AI's are Femara, Arimidex, and Aromasin. There are other types of drugs used, and one is an estrogen antagonist called Tamoxifen. This drug does not slow the production of estrogen in the body, instead it blocks the receptors on the breast from getting estrogen thus starving the tumor of estrogen, which in turn inhibits the growth of the tumor. Tamoxifen does not cause osteopenia or ostoporosis. It is quite possible that your oncologist is considering the use of AI's but must first know the condition of your bones before he begins that type of therapy. Regular chemotherapy does not normally remove the calcium from the bones, rather it affects the factory within, the bone marrow production where your immune cells are born, cells like neutroblasts. This is not to say that chemotherapy does no damage, it does quite a bit over time, but when you take a chemotherapy its kind of an understanding between your doctor and the pharmaceutical company that produces the drug that in the short term, that chemo is going to show a benefit to you in killing off those cancer cells and bringing you to a point of remission or stable disease you can live with. However, in the long run, the chemo does carry the risk to do more harm than good with too much use. Then again, what drug doesn't carry that risk?
      The main important fact in your post is that you are questioning the process and by doing so, you are learning of all the tools in your arsenal. You are to be commended for that. Let me end by giving you a website that is a great source of information to all my patients and I always recommend it to many here. It is chemotherapyadvisor.com and it is a great place to learn about your treatments and their associated side effects. It is a free site to join and it contains a ton of useful information for you. If there are times when you find yourself questioning your oncologists decision, just ask your oncologist for the names and contact information of two other patients with similar diagnoses that he has recommended the same treatment he recommends to you. Talk to his other patients and ask them about their experiences. It is quite common for an oncologist to treat osteoporosis as a side effect of any drug they prescribe much like they give you antiemetics to head off any nausea that might also develop. I wish you the best of luck and my hats off to you, your thirst for knowledge and your curiousity will go a long way in this battle and help to insure the promise of a victory in your battle. My best to you and I am here if you need me, Carm.

      about 4 years ago
  • Alyce's Avatar